Hail, Butler
- When
- July 1, 2:05 PM EST to 2:09 PM EST
- Where
- Butler County, 2.81 mi S of Reily
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.390, -84.760
Shower and thunderstorm development was enhanced ahead of an upper level disturbance. Some of these storms became severe with hail and damaging winds as the primary threats.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
Shower and thunderstorm development was enhanced ahead of an upper level disturbance. Some of these storms became severe with hail and damaging winds as the primary threats. These storms were also slow moving, resulting in heavy rainfall and the potential for flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 1, 12:45 PM EST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 145 PM EDT MON JUL 1 2013 .SYNOPSIS... A LARGE PERSISTENT UPPER LEVEL TROUGH OVER THE REGION WILL SLOWLY SHIFT WESTWARD AND WEAKEN BY THE MIDDLE OF THE WEEK. UNSETTLED WEATHER WILL CONTINUE...WITH DEVELOPMENT OF SHOWERS AND THUNDERSTORMS FOCUSED PRIMARILY DURING THE AFTERNOON AND EVENING HOURS EACH DAY. TEMPERATURES WILL RISE GRADUALLY THROUGH THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A BAND OF SHOWERS AND THUNDERSTORMS IS SLOWLY PIVOTING UP ACROSS NORTHWEST PORTIONS OF OUR FA THIS MORNING. THERE DOES APPEAR TO BE A LITTLE MORE MOVEMENT WITH THESE STORMS COMPARED TO WHAT WE SAW YESTERDAY...BUT WILL STILL HAVE TO KEEP AN EYE ON POTENTIAL FLOODING AS THIS IS MOVING ACROSS A FEW OF THE AREAS THAT RECEIVED SIGNIFICANT LOCALIZED RAINFALL YESTERDAY. OTHERWISE...SHORT WAVE ENERGY ROTATING AROUND THE MAIN UPPER LOW OVER THE LOWER OHIO VALLEY SHOULD AID IN DIURNALLY ENHANCED THUNDERSTORM DEVELOPMENT THIS AFTERNOON. LOCALLY HEAVY RAINFALL WILL REMAIN THE PRIMARY CONCERN HEADING INTO THIS AFTERNOON BUT SHEAR VALUES ARE A LITTLE HIGHER TODAY...ESPECIALLY ACROSS OUR EASTERN AREAS. THIS COULD SUPPORT SOME MARGINALLY SEVERE HAIL/WIND WITH A FEW OF THE STORMS LATER TODAY. EXPECT HIGHS THIS AFTERNOON IN THE UPPER 70S TO LOWER 80S. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/... NUMERICAL MODEL SOLNS GENERALLY SIMILAR WITH ELONGATED UPPER LEVEL LOW OVER LOWER OH VLY RETROGRADING WEST INTO IL TUESDAY. SFC LOW AND ASSOCIATED TROF AXIS TO PIVOT NORTH THRU ILNS FA TONIGHT. WILL BEGIN THE PERIOD WITH THE HIGHEST POPS IN LKLY CATEGORY ACRS THE SOUTH AND THEN ROTATE THESE POPS NORTHWEST AND SHOW A DIMINISHING TREND TO CHC CATEGORY. SFC LOW/TROF AXIS TO SET UP ACRS WESTERN FA TUESDAY WITH AFTN BLYR CAPES APPROACHING 1000 J/KG. WILL RAMP AFTN POPS UP TO LKLY ACRS THE WEST WHERE SFC TROF AXIS WILL BE ORIENTED TO CHANCE ACRS THE SOUTHEAST. TUESDAYS HIGHS WILL CONTINUE TO BE BELOW NORMAL RANGING FROM THE MID/UPR 70S NW TO THE LOWER 80S SE. WILL ALLOW POPS TO DIURNALLY DIMINISH TUESDAY NIGHT PER OBSERVATION THE PAST SEVERAL NIGHTS DUE TO LOSS OF INSTBY. WILL INCREASE POPS WEDNESDAY BUT LIMIT MAX TO HIGH CHANCE CATEGORY. WILL CARRY BEST POPS ACRS THE EAST. HIGHS ON WEDNESDAY EXPECTED TO BE A LTL CLOSER TO NORMAL...FROM UPPER 70S TO THE LOWER 80S. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... HIGHLY AMPLIFIED UPPER PATTERN WILL GRADUALLY CHANGE THROUGH THE PERIOD AS THE TROUGH IN THE MIDDLE PART OF THE COUNTRY WEAKENS AS THE HIGH BUILDS WEST FROM THE ATLANTIC COAST. THIS PATTERN WILL RESULT IN PLENTIFUL MOISTURE ACROSS THE REGION. AND AS DISTURBANCES ROTATE AROUND THE PERIPHERY OF THE UPPER HIGH THERE WILL BE CONTINUED CHANCES OF CONVECTION. BETTER COVERAGE WILL BE FAVORED IN THE AFTERNOON AND EVENING BUT STORMS AT OTHER TIMES OF THE DAY CANNOT BE RULED OUT. TEMPERATURES WILL INCREASE SLIGHTLY WITH TIME. THERE IS SOME POTENTIAL THAT THE UPPER RIDGE AXIS COULD END UP A LITTLE FURTHER NORTH BY THE WEEKEND. AND IF THAT WERE TO OCCUR THEN THE CHANCE OF RAIN WOULD DECREASE AND TEMPERATURES WOULD BE WARMER. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AIRMASS HAS DESTABILIZED ACROSS THE AREA THIS AFTERNOON AND THIS IS ALLOWING FOR ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT. EXPECT THIS TO BECOME MORE WIDESPREAD AS WE PROGRESS THROUGH THE AFTERNOON...ESPECIALLY ACROSS SOUTHWEST PORTIONS OF OUR FA AS SHORT WAVE ENERGY PIVOTS UP INTO THE REGION. THUS THE THREAT OF THUNDERSTORMS WILL CONTINUE ON AND OFF AT THE TAF SITES THROUGH THIS AFTERNOON AND INTO THIS EVENING. MVFR TO OCCASIONALLY IFR CIGS AND VSBYS WILL BE POSSIBLE WITHIN ANY OF THESE STORMS. WITH UPPER LEVEL TROUGH SHIFTING OFF TO THE WEST...THINK MAJORITY OF ACTIVITY WILL TAPER OFF OVERNIGHT. WE COULD ONCE AGAIN SEE SOME BR/STRATUS DEVELOPMENT LATER TONIGHT INTO TUESDAY MORNING...BUT THIS WILL BE SOMEWHAT DEPENDENT ON HOW MUCH PCPN WE END OF WITH THROUGH THIS AFTERNOON. EXPECT MORE OF THE SAME FOR TUESDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING DURING THE LATE MORNING/EARLY AFTERNOON. OUTLOOK...THUNDERSTORMS POSSIBLE THROUGH WEDNESDAY. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...NONE. KY...NONE. IN...NONE. && SYNOPSIS...AR NEAR TERM...JGL SHORT TERM...AR LONG TERM... AVIATION...JGL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 521 AM EDT MON JUL 1 2013 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-020930- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO- SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT- PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE- SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON- FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY- FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- 521 AM EDT MON JUL 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. A BROAD UPPER LEVEL LOW IN THE AREA WILL LEAD TO WIDESPREAD THUNDERSTORMS WITH THE BEST COVERAGE THIS AFTERNOON AND EVENING. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. UNDER THE CONTINUED INFLUENCE OF AN UPPER LEVEL LOW PRESSURE SYSTEM SCATTERED THUNDERSTORMS CAN BE EXPECTED MAINLY DURING THE AFTERNOON AND EVENING HOURS ON TUESDAY AND WEDNESDAY. WIDESPREAD SEVERE STORMS ARE NOT EXPECTED... HOWEVER A FEW STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL. HEAVY RAINFALL AND FLOODING WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1050 AM EDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 AM FLOOD BELLEFONTAINE 40.36N 83.76W
07/01/2013 LOGAN OH LAW ENFORCEMENT
NUMEROUS REPORTS OF HIGH WATER IN AND AROUND
BELLEFONTAINE.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1129 AM EDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 AM FLOOD 5 NNE FORT RECOVERY 40.48N 84.75W
07/01/2013 MERCER OH LAW ENFORCEMENT
HIGH WATER OVER SEVERAL ROADS BETWEEN FORT RECOVERY AND
WABASH.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
153 PM EDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 4 N WEST MANSFIELD 40.46N 83.54W
07/01/2013 LOGAN OH TRAINED SPOTTER
SEVERAL ROADS IN THE AREA FROM EAST LIBERTY TO NORTH OF
WEST MANSFIELD IMPASSABLE DUE TO HIGH RUSHING WATER.
&&
KURZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
154 PM EDT MON JUL 01 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM FLASH FLOOD RUSHSYLVANIA 40.46N 83.67W
07/01/2013 LOGAN OH EMERGENCY MNGR
RUSHING WATER OVER MANY ROADS FROM AROUND RUSHYLVANIA TO
BIG SPRINGS.
&&
KURZSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 257 PM EDT MON JUL 1 2013 OHZ070-071-077-078-011930- BUTLER OH-HAMILTON OH-WARREN OH-CLERMONT OH- 257 PM EDT MON JUL 1 2013 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLERMONT... SOUTHWESTERN WARREN...NORTHEASTERN HAMILTON AND SOUTHEASTERN BUTLER COUNTIES THROUGH 330 PM EDT... AT 252 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR LOVELAND PARK...MOVING NORTHWEST AT 10 MPH. STORM HAZARDS INCLUDE... WINDS TO 40 MPH... PEA SIZE HAIL... VERY HEAVY RAIN... SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...KINGS ISLAND... MONTGOMERY...MASON...SHARONVILLE AND WEST CHESTER. ALSO...LANDEN...KINGS MILLS...HAGEMAN...SOCIALVILLE...PISGAH AND MAUD ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM. WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. LAT...LON 3930 8447 3946 8433 3931 8411 3919 8423
The Cincinnati radar (KILN), 81 km away, was scanning. The volume nearest the first event began at 19:05 UTC.
5 flash flood, 3 thunderstorm wind, 2 hail. Local standard time, as filed.
The hail caused significant damage to a bean field near Overman.
Blinco Creek was overflowing out of its banks onto Overman Road with water over Overman road in several locations. Water was also flowing over Karnes Road near Falls Creek Church due to heavy rainfall.
Several trees were downed due to thunderstorm winds.
One tree was downed on Karnes Road due to thunderstorm winds.
One large limb was downed due to thunderstorm winds.
A creek was reported out of its banks and flooding parts of Delhi Township due to heavy rainfall.
Drainage ditches were overflowing into streets of the city due to heavy rainfall.
Water was flowing over roads in Mount Auburn due to heavy rainfall.
A mud slide due to heavy rainfall closed part of Columbia Parkway near Kemper Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2013Every state in 2013This day in weather historyWarnings in Ohio, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 464176, 464178, 464183, 464184, 464185, 464186, 464187, 464188, 464190, 464191.